Article at a Glance:
- Suboxone is a prescription drug used during drug treatment programs.
- It can be very uncomfortable to stop taking Suboxone before your body is ready.
- There is a risk of abuse while taking Suboxone.
- Knowing when you last took an opioid and its half-life can help prevent withdrawal.
- Follow your doctor’s instructions carefully when stopping Suboxone to avoid withdrawal symptoms.
What Is Suboxone?
The opioid epidemic is taking lives and destroying families and communities across the U.S. This particular drug epidemic is especially troubling because it often begins with the use of prescription pain relievers. People can inadvertently become psychologically addicted and also physically dependent on drugs they need for pain. Prescription narcotics aren’t the only opioids leading to addiction and overdose deaths, however. Another culprit is heroin, an illegal drug sold on the streets.
Any opioid can trigger physical dependence, which is different than addiction. Addiction is a chronic disease with symptoms that include out-of-control drug use and compulsive drug-seeking behaviors. Physical dependence can occur in people with or without an addiction. Dependence occurs when someone’s body needs a drug to avoid withdrawal symptoms. Opioid withdrawal symptoms are incredibly uncomfortable. These symptoms may include nausea, vomiting, anxiety, insomnia, and aches and pains. Withdrawal is a big reason people aren’t successful in a drug treatment program.
Withdrawal also tends to be characterized by intense drug cravings, and when people aren’t successful in drug treatment, it’s typically because they couldn’t get past this period. Prescription drugs are being introduced to help people stop using opioids, at least during detox. One such option is called Suboxone. Suboxone is a combination prescription drug that is used as part of a larger drug treatment program.
Suboxone contains buprenorphine and naloxone. Buprenorphine acts like a mild opioid but with less severe side effects and a lower potential for abuse. Buprenorphine allows individuals dependent on opioids to avoid some of the withdrawal symptoms and cravings for the drugs during detox. Naloxone blocks the effects of opioids, so if someone attempts to abuse Suboxone or other opioids, the naloxone will block the sought-after effects like euphoria. Suboxone is a relatively effective way for people to get through detox. It has a lower risk profile than other medications used to get off opioids, such as methadone or buprenorphine alone.
What to Know About Taking Suboxone Too Soon
For people who have experienced taking Suboxone too soon, they know how uncomfortable it can be. Taking Suboxone too early can cause something called precipitated withdrawal. Precipitated withdrawal is a rapid onset of withdrawal symptoms. The majority of opioids are classified as full agonists. This means they activate opioid receptors in the central nervous system. Buprenorphine is a partial agonist. It activates the same receptors but not at the same level as full agonists.
Buprenorphine replaces any existing opioids that are on receptor sites. This is why precipitated withdrawal can start if someone is taking Suboxone too soon. It’s the effect of the full opioid agonist being pushed from the receptor by the buprenorphine. If someone takes Suboxone before the other opioids have left their body, they may begin experiencing withdrawal symptoms.
To avoid precipitated withdrawal and know when to take Suboxone, people should first understand the half-life of the opioids they last took. Every opioid has a specific half-life, which indicates how long it stays in the bloodstream. Some of the shorter-acting opioids include morphine, heroin and narcotic pain relievers. Opioids with longer half-lives can include methadone or extended-release prescription narcotics.
How to Avoid Taking Suboxone Too Early
To take Suboxone, a user should wait until their last dose of any opioid has left their system completely. Since there are different half-times for opioids, and because it can take longer for drugs to leave the body of some users, it’s recommended to wait until opioid withdrawal symptoms start. Once opioid withdrawal symptoms start it is likely safe to take Suboxone because withdrawal indicates the drug has been eliminated from the bloodstream.
Along with taking Suboxone too soon, trying to inject it can also cause precipitated withdrawal. Since Suboxone does contain the opioid buprenorphine, there is a risk of people trying to abuse it. One way to abuse the drug could be injecting it. Due to the naloxone in Suboxone, if someone tries to inject it, the naloxone takes effect in the brain and stimulates precipitated withdrawal.
The best way to avoid taking Suboxone too early is to follow your physician’s instructions carefully. If you do go into precipitated withdrawal from taking Suboxone too soon, it’s difficult to reverse it. Typically, if you take Suboxone at the right time you can entirely alleviate symptoms of withdrawal. If you go into symptoms of precipitated withdrawal, this may not happen. If you are aware of the last time you took an opioid and you know its half-life, or if you wait until symptoms of withdrawal begin, you won’t have to deal with the discomfort of precipitated withdrawal.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.